Is anyone on Methotrexate?

Hi, I have just had my meds changed from Mycophenolate (been on for the last 3 years from my Neurologist) to Methotrexate (put on by my Rheumatologist) and my Rheumatologist stopped the Mycophenolate completely and 2 weeks later I am to start the Methotrexate. The Neurologist knew I was to change to Methotrexate but surely shouldn't I come off the Mycophenolate slowly? Does anyone have experince of changing meds like this?

8 Replies

oldestnewest
  • I've been on Methotrexate since September 2010. Actually in addition to Mycophenolate and Azathioprine, and more recently Thalidomide.

    Some drugs can be stopped quickly if need be. I don't know if Mycophenolate is one of those, but it may be. It also depends what dose you are on. It needn't be like steroids that have to be tapered, sometimes very slowly.

    Make sure you are prescribed Folic acid as an at least weekly supplement. That reduces some of the side-effects of the Methotrexate. I take my Folic acid the day after my Methotrexate pills.

    The most significant side-effects I got from Methotrexate were terrible stomach pains, very like period pains, which were worst for the first 3 weeks I was on the Methotrexate. I was glued to a hot water bottle constantly. Over time that has reduced, to now only sometimes happen on a Friday, Saturday and/or Sunday (I take my weekly dose on Friday), about 4/5 hours after my evening dinner (my 1 meal - I am asleep for most of time until then due to brain damage). I also get recurrent mouth ulcers, which is a known side-effect of Methotrexate, because of the way it reacts with the body. But they're not so bad. Oh and my hair loss has increased, but then I am on quite a cocktail.

  • Yes thanks I have Folic acid, have you had any of the breathing difficulties or lung problems? I was on 2g Mycophenolate and I was told that I couldn't take Mycophenolate with Methotrexate so that's why I had to come off the Mycophenolate so I'm surprised to see you on both? I await to see what if any side effects I get but I like the idea of once per week, how often are you having blood tests?

  • I have permanent weekly blood tests because I am on such an incredible chemo cocktail, but that's unusual. You won't need weekly blood tests long term.

    I had lung function tests before starting on the Methotrexate. I have had no breathlessness from it, or lung problems, though I keep an eye out for them.

    Nausea is another big potential side effect from Methotrexate. Because of the many chemo drugs I'm on, and the bad nausea I get, dating back to starting on just Azathioprine in 1998, I am on permanent prescribed anti nausea pills, twice a day. I don't know if you are on any, but if you get bad nausea the doctors can prescribe anti nausea pills to help, so don't be afraid to ask.

  • I have been on injected methotrexate for the past year. I usually feel slightly nauseous for a day or so afterwards, nothing serious but enough to make me feel uncomfortable.

    I had a spell on the tablet form before a flare - I hated this with a passion!

    As for folic acid - my instructions have been to take this 3 days after the methotrexate.

  • I was on different forms of mycophenolate for just over three years but had to come off it as it stopped working for me. I came off it straight away with no tapering and it was fine and strangely I realised that some of the reason I had been feeling unwell was due to the mycophenolate! I switched onto methotrexate (after a break of 6 weeks because I had glandular fever) and fortunately had no side effects at all from this drug apart from a little bit of hair loss that no one noticed apart from me. I was told to take the Methotrexate on a Monday and Folic Acid on a Friday and had blood tests once a month once my dosage was stable. Unfortunately my disease is continuing to flare and I'm stopping the methotrexate and moving onto cyclophosphamide.

    Good luck!

  • thanks for all your replys and JEIsom I had cychlophos for 7/8 months of infusions and sadly both lost all my hair and took me into early menopause? but it did work and caused the Cerebral Vasculitis into remission? so despite awful side effects it was worth it and I have all my hair again which was distressing at the time and didn't wish for anymore children so that wasn't a problem? good luck with that as it certainly worked for me.

    pwc51 yes I have been told to take the folic acid 3 days after the methotrexate?

    Vivdunstan, regarding Mychophenolate and Methotrexate I was told that there was a contra-indication between these drugs and you couldn't take them both together? I assume you were told differently? it is worrying that doctors think differently isn't it!!!

  • Yes I've been told differently. A lot of contra-indications are because the combination hasn't been researched. So for example I shouldn't really be on Azathioprine and Mycophenolate together because the pharmaceutical companies haven't researched the drugs taken together. But weighing everything up, and considering how they affect the body, and how I'm doing, the consultant decides to go ahead.

  • I have Wegeners since April 2006. My medication history has been

    May to Aug 2006 Cyclophosphomide by infusion

    October 2006 Azathioprine commences plus steroids

    April 2009 Relapse Further dosage of cyclophosphomide in tablet form

    August 2009 Mycophenolate commences. Side effects include itchiness and diorreha( sorry about the spelling). Forced to stop Myco in October 2009.

    October 2009 Methatrexate commences. Huge side effects of breathlessness and feeling lousy. Stopped metha in mid November. Admitted to hospital for a wek to detox me of metha but with high dosage of steroids to stabilise the Wegeners.

    December 2009 I returned to Azathioprine but at a higher dosage, since which time I have been OK

    Everybody reacts differently to the various medications. I am NOT a doctor but it seems to me that these medications are alternatives to each other and not for use additionally to each other. Taking two medications seems crazy to me. Doctors need to justify what and why to you and not just to dictate a change for no apparent reason.

    In the end if they dont explain ans liase with each other, I am afraid you have to lay the law down and insist on liason and explanation. This is not always easy to do. but it is after all our own body which is being treated here and I strongly believe that we have a big role to play.

    #Good Luck

    Paul

You may also like...